My girlfriend is bipolar, and displays the symptoms of cycling. I am not sure if it is more than four times a year, but I believe that may be the case. She also drinks one bottle of wine or up to half a liter of Bacardi when drinking at home. Socially she will drink from lunch time to midnight and two o-clock in the morning although at a fairly steady pace that increases in intensity when severely depressed. Her diet is spartan and I believe her energy levels are low. She believes that level of drink is normal for her age, I do remember I did drink heavily in my early forties. She takes no medication for as a student at the age of forty plus, with the tuition fees, cannot afford to obtain them on a regular basis. She is highly intelligent. Her mania I believe does occur complementary to her depresion. When drinking socially sometimes she will pass out, usually in the depressed state. When having a lot to much to drink she suffers complete loss of memory and errors of judgment, that make her situation worse. What advice can you offer me in order to help her, other than the obvious. Will her present lifestyle worsen her condition. Her several previous relationships foundered, however we both have that special feeling that few people will ever have, we are soul mates and share that rare gift people seek all their lives. I know that I must work hard to protect the gift we share together. I look forward to your advice.
THE ANSWER TO THIS QUESTION WILL NOT BE DISPLAYED UNTIL YOU HAVE INDICATED YOUR AGREEMENT WITH THE DISCLAIMER PRINTED JUST BELOW. CLICK THE 'I AGREE' BUTTON TO AGREE TO THESE TERMS AND SEE THE RESPONSE.
- 'Anne' is the pseudonym for the individual who writes this relationship advice column.
- 'Anne' bases her responses on her personal experiences and not on professional training or study. She does not represent herself to be a psychologist, therapist, counselor or professional helper of any sort. Her responses are offered from the perspective of a friend or mentor only.
- Anne intends her responses to provide general information to the readership of this website; answers should not be understood to be specific advice intended for any particular individual(s).
- Questions submitted to this column are not guaranteed to receive responses.
- No correspondence takes place.
- No ongoing relationship of any sort (including but not limited to any form of professional relationship) is implied or offered by 'Anne' to people submitting questions.
- 'Anne', Mental Help Net and CenterSite, LLC make no warranties, express or implied, about the information presented in this column. 'Anne' and Mental Help Net disclaim any and all merchantability or warranty of fitness for a particular purpose or liability in connection with the use or misuse of this service.
- Always consult with your psychotherapist, physician, or psychiatrist first before changing any aspect of your treatment regimen. Do not stop your medication or change the dose of your medication without first consulting with your physician.